Pharmacological (type A) adverse drug reactions are the most common forms of drug toxicity (Pirmohamed et al., 1998). They can be due to the primary and secondary pharmacological characteristics of the drug (Figure 6.1). More emphasis is now placed on the secondary pharmacology of new drugs during pre-clinical evaluation, in order to anticipate, and thus avoid, problems that might arise once the drug is introduced into man.
The recent experience with fialuridine, an experimental drug for hepatitis B, highlights the need for continued development of appropriate in vivo and, bridging, in vitro test systems for the prediction of secondary pharmacological adverse
Type A adverse drug reaction
Augmentation of known actions
P -blocker-induced bradycardia
Figure 6.1. Type A adverse drug reactions can be due to the primary and/or secondary pharmacological characteristics of the drug.
effects in man. In June 1993, during phase II trials, 5 out of 15 patients died whilst two others required emergency liver transplants as a result of delayed toxicity which included liver and kidney failure (McKenzie et al., 1995); this had not been observed in four animal species. On the basis of in vitro studies in cultured hepatoblasts, the toxicity is thought to be due to inhibition of DNA polymerase 7 by fialuridine and its metabolites leading to decreased mtDNA and mitochondrial ultrastructural defects (Lewis et al., 1996).
The development of drugs with greater selectivity should, in theory, lead to improved drug safety. In this respect, there is great expectation for the more selective inhibitors of the cyclo-oxygenase enzymes COX-1 (constitutive form) and COX-2 (inducible form), especially as non-steroidal anti-inflammatory drugs (NSAIDs) represent a therapeutic class of drugs frequently associated with discontinuation for safety reasons, after the product has been granted a licence (Bakke et al., 1995). Data with rofecoxib and celecoxib, selective COX-2 inhibitors, do in fact suggest that they may be associated with a lower incidence of gastrointestinal (GI) toxicity when compared with the non-selective inhibitors such as diclofenac (Bombardier et al., 2000; Silverstein et al., 2000). However, they are not completely devoid of GI adverse effects particularly when they are used in high-risk patients, i.e. those patients who have a history of GI side-effects with the non-selective COX inhibitors.
Factors predisposing to pharmacological adverse reactions include dose, pharmaceutical variation in drug formulation, pharmacokinetic or pharmacodynamic abnormalities, and drug-drug interactions (Pirmohamed et al., 1998) (Table 6.3). In essence, a type A reaction will occur when the drug concentration in plasma or tissue exceeds the perceived therapeutic window. Alternatively, the drug concentration may be within the normal range defined for the population, but because of increased sensitivity of the target in the individual, an adverse reaction results. There are a number of examples of drugs (e.g. captopril) that had been introduced into clinical practice at a dose that was subsequently shown to be associated with an unacceptable frequency of adverse drug reactions,
Often involves different organ system, but rationalizable from the known pharmacology
Example P -blocker-induced bronchospasm
Table 6.3. Factors predisposing to pharmacological type A adverse drug reactions.
Pharmacokinetic (can involve absorption, distribution, metabolism, and excretion)
Drug-drug interactions (can involve any of the above processes)
Phenytoin toxicity (ataxia, nystagmus, etc.)
Digoxin toxicity (nausea, arrhythmias, etc.)
Left ventricular failure Confusion
Lithium-NSAIDs Lithium toxicity
Increase in bioavailability as a result of a change in formulation
Decreased elimination if renal function is impaired
Water and sodium retention
Reduced hepatic elimination as a result of a deficiency of CYP2D6
Inhibition of excretion of lithium
Adapted from Pirmohamed et al. (1998).
and for which a lower dose was found to be both safe and effective. In general, however, the individual affected by a type A adverse reaction will have impairment of clearance or increased sensitivity as a result of the normal process of ageing, disease, concomitant drugs, or genetic variation, or a combination of these factors (Brodie and Feely, 1991).
Was this article helpful?